Alert archive / New York / Flash Flood Warnings in 1998
Flash Flood Warning 3, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jan 8, 1998, 10:02 AM EST for Clinton County, Essex County, New York. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 1998, 10:02 AM EST (15:02 UTC)
- Expired
- Jan 8, 1998, 10:00 PM EST
- In force
- 12 hr
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
Counties Clinton County, NY, Essex County, NY
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 3.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 387 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 735 m²/s²
- 0-3 km storm-relative helicity
- 888 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 081503 FFWBTV NYC019-031-090300- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 1002 AM EST THU JAN 8 1998 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 1000 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTH NEW YORK ...CLINTON COUNTY...ESSEX COUNTY RIVERS AND STREAMS WILL OVERFLOW THEIR BANKS LATE THIS MORNING THROUGH TONIGHT. THE RIVER LEVEL ON THE AUSABLE IS NEAR FLOOD STAGE AT AUSABLE FORKS AT 950 AM AND WILL GO ABOVE FLOOD STAGE BY 11 AM. THE SARANAC RIVER IS RISING AND WILL GO OVER FLOOD STAGE NEAR PLATTSBURGH BY THIS EVENING. OVER 2 INCHES OF RAIN HAS FALLEN IN THE ADIRONDACKS AND AN ADDITIONAL ONE HALF TO 1 INCH IS EXPECTED TODAY. ...ICE JAMS ARE ALSO POSSIBLE IN THE WARNING AREA... THE FORMATION OF AN ICE JAM CAN RESULT IN A RAPID RISE IN WATER LEVELS JUST UPSTREAM FROM THE JAM. THE ONSET OF FLOODING IS OFTEN RAPID AND WITH LITTLE OR NO WARNING. FLOODING CAN BE DEVASTATING ALONG AND NEAR THE BANKS OF THE RIVER.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 9:47 AM EST, 15 minutes earlier.
Area forecast discussion, Jan 8, 9:47 AM EST, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 947 AM EST THU JAN 8 1998 ZONE FORECAST UNCHANGED. SVR ICE STORM CONT ACRS NRN VLYS. WORST OF QPF WL OCCUR BTWN NOW AND ABT 18Z PER RUC2 WITH AN ADDITL .5 TO 1 IHCH OF RAIN WITH BEST 850 MB THTE ADVCTN/CNVGG/FGEN NWD ACRS RGN. AM CONCERNED THAT PRECIP AMOUNTS FROM 18-00Z MAY BE HEAVIER THAN MODEL FORECASTS BASED ON ETA 850 FGEN HANGING ON NORTHERN BORDER OF VT THROUGH 06Z. WILL LOOK AT 12Z GUIDANCE BEFORE UPDATING QPS. RAINFALL AMOUNTS NEARLY UNIFORM 1.50-2.00 THROUGH 12Z. COULD BE PUSHING 3.00 BEFORE ITS ALL OVER. MSS HAS SLEET AND BTV OVER TO RA. TEMPS GENERALLY AROUND FREEZING OR SLIGHTLY ABOVE SRN HALF OF CHAMPLAIN VALLEY AND HIGHER TERRAIN AND BELOW IN NRN CHAMP VLY AND ST. LAWRENCE. SEE LITTLE CHANGE TO THAT TODAY. COLD TMPS AND MIN SNWMELT CONTRIBUTING TO SLOW RUNOFF...BUT EVENTUALLY SGFNT RISES AND WDSPRD FLOODG...PSBLY LTR TDA/TNGT AS RUNOFF FINALLY MAKES IT INTO THE RIVERS AND TEMPERATURES RISE SLIGHTLY. SISSON
In the hours before
Special weather statement, Jan 8, 4:03 AM EST, 5 hours 59 minutes before
NYZ026>031-034-035-VTZ001>012-081605- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 403 AM EST THU JAN 8 1998 ...A WINTER STORM WARNING FOR SEVERE ICING REMAINS IN EFFECT FOR NORTHERN NEW YORK AND NORTHERN VERMONT THROUGH TONIGHT... ...A WINTER WEATHER ADVISORY FOR ICING IS IN EFFECT FOR SOUTHERN VERMONT THIS MORNING... SEVERE ICING CONTINUES ACROSS THE ST. LAWRENCE AND CHAMPLAIN VALLEYS. A STATE OF EMERGENCY HAS BEEN DECLARED FOR CLINTON COUNTY NEW YORK WHERE NUMEROUS TREES AND POWER LINES ARE DOWN AND SECONDARY ROADS ARE IMPASSABLE. A BAD SITUATION WILL GET WORSE THROUGH THE MORNING AS OCCASIONAL HEAVY RAIN CONTINUES WITH SUB-FREEZING TEMPERATURES. ICING WILL BE MOST SEVERE IN THE ST. LAWRENCE AND CHAMPLAIN VALLEYS WHERE ONE HALF TO ONE INCH OF ADDITIONAL ICE ACCUMULATION IS LIKELY TODAY. MORE TREES AND POWER LINES WILL COME DOWN DUE TO THE WEIGHT OF THE ICE...AND POWER OUTAGES WILL BECOME MORE WIDESPREAD. ELSEWHERE IN THE WARNING AREA...ICING WILL BE MOST SIGNIFICANT IN THE MOUNTAIN VALLEYS WHERE COLDER AIR IS TRAPPED. ACROSS THE HIGHER TERRAIN...MILDER TEMPERATURES WILL KEEP THE PRECIPITATION MAINLY RAIN TODAY. IN SOUTHERN VERMONT...MAINLY RAIN IS EXPECTED TODAY BUT AREAS OF FREEZING RAIN IS LIKELY EARLY THIS MORNING IN SOME OF THE DEEPER VALLEYS. THIS IS A VERY DANGEROUS SITUATION. HEAVY ACCUMULATIONS OF ICE WILL MAKE FOR TREACHEROUS TRAVEL IN THE WARNING AREA. TRAVEL SHOULD BE AVOIDED IF POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR FURTHER UPDATES ON THIS DANGEROUS ICE STORM. CADIMA &
Special weather statement, Jan 8, 9:06 AM EST, 56 minutes before
NYZ026>031-034-035-VTZ001>012-081810- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 906 AM EST THU JAN 8 1998 ...A WINTER STORM WARNING FOR SEVERE ICING REMAINS IN EFFECT FOR NORTHERN NEW YORK AND NORTHERN VERMONT THROUGH TONIGHT... ...A WINTER WEATHER ADVISORY FOR ICING IS IN EFFECT FOR SOUTHERN VERMONT THIS MORNING... SEVERE ICING CONTINUES ACROSS THE ST. LAWRENCE AND CHAMPLAIN VALLEYS. A STATE OF EMERGENCY HAS BEEN DECLARED FOR CLINTON ...FRANKLIN AND ST. LAWRENCE COUNTIES OF NEW YORK. TRAVEL IS PROHIBITED ON SECONDARY ROADS IN ESSEX COUNTY NEW YORK WHERE TREES AND POWER LINES ARE DOWN AND SECONDARY ROADS ARE IMPASSABLE. OCCASIONAL HEAVY RAIN WILL CONTINUE FOR THIS MORNING. TEMPERATURES WILL BE AROUND FREEZING IN THE CHAMPLAIN VALLEY AND BELOW FREEZING IN THE ST. LAWRENCE VALLEY. ICING WILL BE MOST SEVERE IN THE ST. LAWRENCE AND NORTHERN CHAMPLAIN VALLEYS WHERE ADDITIONAL ICE ACCUMULATION IS LIKELY TODAY. ELSEWHERE IN THE WARNING AREA...ICING WILL BE MOST SIGNIFICANT IN THE MOUNTAIN VALLEYS WHERE COLDER AIR IS TRAPPED. ACROSS THE HIGHER TERRAIN...MILDER TEMPERATURES WILL KEEP THE PRECIPITATION MAINLY RAIN TODAY. IN SOUTHERN VERMONT...MAINLY RAIN IS EXPECTED TODAY BUT POCKETS OF FREEZING RAIN ARE LIKELY THIS MORNING IN SOME OF THE DEEPER VALLEYS. TRAVEL IS NOT RECOMMENDED IN THE WARNING AREA. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR FURTHER UPDATES ON THIS DANGEROUS ICE STORM. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/BTV/. SISSON &
Special weather statement, Jan 8, 9:06 AM EST, 56 minutes before
NYZ026>031-034-035-VTZ001>012-081810- SPECIAL WEATHER STATEMENT...CORRECTED FOR ESSEX COUNTY EMERGENCY NATIONAL WEATHER SERVICE BURLINGTON VT 906 AM EST THU JAN 8 1998 ...A WINTER STORM WARNING FOR SEVERE ICING REMAINS IN EFFECT FOR NORTHERN NEW YORK AND NORTHERN VERMONT THROUGH TONIGHT... ...A WINTER WEATHER ADVISORY FOR ICING IS IN EFFECT FOR SOUTHERN VERMONT THIS MORNING... SEVERE ICING CONTINUES ACROSS THE ST. LAWRENCE AND CHAMPLAIN VALLEYS. A STATE OF EMERGENCY HAS BEEN DECLARED FOR CLINTON ...FRANKLIN...ST. LAWRENCE COUNTIES AND ESSEX COUNTIES OF NEW YORK. TRAVEL IS PROHIBITED ON SECONDARY ROADS IN ESSEX COUNTY NEW YORK WHERE TREES AND POWER LINES ARE DOWN AND SECONDARY ROADS ARE IMPASSABLE. OCCASIONAL HEAVY RAIN WILL CONTINUE FOR THIS MORNING. TEMPERATURES WILL BE AROUND FREEZING IN THE CHAMPLAIN VALLEY AND BELOW FREEZING IN THE ST. LAWRENCE VALLEY. ICING WILL BE MOST SEVERE IN THE ST. LAWRENCE AND NORTHERN CHAMPLAIN VALLEYS WHERE ADDITIONAL ICE ACCUMULATION IS LIKELY TODAY. ELSEWHERE IN THE WARNING AREA...ICING WILL BE MOST SIGNIFICANT IN THE MOUNTAIN VALLEYS WHERE COLDER AIR IS TRAPPED. ACROSS THE HIGHER TERRAIN...MILDER TEMPERATURES WILL KEEP THE PRECIPITATION MAINLY RAIN TODAY. IN SOUTHERN VERMONT...MAINLY RAIN IS EXPECTED TODAY BUT POCKETS OF FREEZING RAIN ARE LIKELY THIS MORNING IN SOME OF THE DEEPER VALLEYS. TRAVEL IS NOT RECOMMENDED IN THE WARNING AREA. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR FURTHER UPDATES ON THIS DANGEROUS ICE STORM. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/BTV/. SISSON &
Special weather statement, Jan 8, 9:06 AM EST, 56 minutes before
NYZ026>031-034-035-VTZ001>012-081810- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 906 AM EST THU JAN 8 1998 ...A WINTER STORM WARNING FOR SEVERE ICING REMAINS IN EFFECT FOR NORTHERN NEW YORK AND NORTHERN VERMONT THROUGH TONIGHT... ...A WINTER WEATHER ADVISORY FOR ICING IS IN EFFECT FOR SOUTHERN VERMONT THIS MORNING... SEVERE ICING CONTINUES ACROSS THE ST. LAWRENCE AND CHAMPLAIN VALLEYS. A STATE OF EMERGENCY HAS BEEN DECLARED FOR CLINTON ...FRANKLIN AND ST. LAWRENCE COUNTIES OF NEW YORK. TRAVEL IS PROHIBITED ON SECONDARY ROADS IN ESSEX COUNTY NEW YORK WHERE TREES AND POWER LINES ARE DOWN AND SECONDARY ROADS ARE IMPASSABLE. OCCASIONAL HEAVY RAIN WILL CONTINUE FOR THIS MORNING. TEMPERATURES WILL BE AROUND FREEZING IN THE CHAMPLAIN VALLEY AND BELOW FREEZING IN THE ST. LAWRENCE VALLEY. ICING WILL BE MOST SEVERE IN THE ST. LAWRENCE AND NORTHERN CHAMPLAIN VALLEYS WHERE ADDITIONAL ICE ACCUMULATION IS LIKELY TODAY. ELSEWHERE IN THE WARNING AREA...ICING WILL BE MOST SIGNIFICANT IN THE MOUNTAIN VALLEYS WHERE COLDER AIR IS TRAPPED. ACROSS THE HIGHER TERRAIN...MILDER TEMPERATURES WILL KEEP THE PRECIPITATION MAINLY RAIN TODAY. IN SOUTHERN VERMONT...MAINLY RAIN IS EXPECTED TODAY BUT POCKETS OF FREEZING RAIN ARE LIKELY THIS MORNING IN SOME OF THE DEEPER VALLEYS. TRAVEL IS NOT RECOMMENDED IN THE WARNING AREA. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR FURTHER UPDATES ON THIS DANGEROUS ICE STORM. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/BTV/. SISSON &
Special weather statement, Jan 8, 9:06 AM EST, 56 minutes before
NYZ026>031-034-035-VTZ001>012-081810- SPECIAL WEATHER STATEMENT...CORRECTED FOR ESSEX COUNTY EMERGENCY NATIONAL WEATHER SERVICE BURLINGTON VT 906 AM EST THU JAN 8 1998 ...A WINTER STORM WARNING FOR SEVERE ICING REMAINS IN EFFECT FOR NORTHERN NEW YORK AND NORTHERN VERMONT THROUGH TONIGHT... ...A WINTER WEATHER ADVISORY FOR ICING IS IN EFFECT FOR SOUTHERN VERMONT THIS MORNING... SEVERE ICING CONTINUES ACROSS THE ST. LAWRENCE AND CHAMPLAIN VALLEYS. A STATE OF EMERGENCY HAS BEEN DECLARED FOR CLINTON ...FRANKLIN...ST. LAWRENCE COUNTIES AND ESSEX COUNTIES OF NEW YORK. TRAVEL IS PROHIBITED ON SECONDARY ROADS IN ESSEX COUNTY NEW YORK WHERE TREES AND POWER LINES ARE DOWN AND SECONDARY ROADS ARE IMPASSABLE. OCCASIONAL HEAVY RAIN WILL CONTINUE FOR THIS MORNING. TEMPERATURES WILL BE AROUND FREEZING IN THE CHAMPLAIN VALLEY AND BELOW FREEZING IN THE ST. LAWRENCE VALLEY. ICING WILL BE MOST SEVERE IN THE ST. LAWRENCE AND NORTHERN CHAMPLAIN VALLEYS WHERE ADDITIONAL ICE ACCUMULATION IS LIKELY TODAY. ELSEWHERE IN THE WARNING AREA...ICING WILL BE MOST SIGNIFICANT IN THE MOUNTAIN VALLEYS WHERE COLDER AIR IS TRAPPED. ACROSS THE HIGHER TERRAIN...MILDER TEMPERATURES WILL KEEP THE PRECIPITATION MAINLY RAIN TODAY. IN SOUTHERN VERMONT...MAINLY RAIN IS EXPECTED TODAY BUT POCKETS OF FREEZING RAIN ARE LIKELY THIS MORNING IN SOME OF THE DEEPER VALLEYS. TRAVEL IS NOT RECOMMENDED IN THE WARNING AREA. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR FURTHER UPDATES ON THIS DANGEROUS ICE STORM. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/BTV/. SISSON &
Nearby
Flash Flood Warnings in New York, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.